Thunderstorm Wind, Barry
- When
- August 8, 1:37 PM CST
- Where
- Barry County, 0.69 mi S of Scholten
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.840, -93.630
A tree was blown down blocking Highway 248 near Wheelerville.
An upper level shortwave along with high instability developed several clusters of strong to severe thunderstorms that produced isolated wind damage and severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
An upper level shortwave along with high instability developed several clusters of strong to severe thunderstorms that produced isolated wind damage and severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 8, 11:01 AM CST, 2 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1201 PM CDT WED AUG 8 2012 ...UPDATE TO AVIATION... .DISCUSSION... /ISSUED 315 AM CDT WED AUG 8 2012/ DRY WEATHER CONTINUED OVER THE REGION OVERNIGHT WITH WEAK HIGH PRESSURE NEARBY OVER THE MID MS/WESTERN OH RIVER VLYS. A COUPLE OF SHORTWAVES WERE UPSTREAM IN THE NORTHWEST FLOW ON THE FRONT SIDE OF A LARGE UPPER RIDGE OVER THE WESTERN CONUS. THE FIRST IS OVER WESTERN IA SUPPORTING A WEAKENING AREA OF CONVECTION...THE SECOND IS OVER NORTH DAKOTA. WEAK FORCING WITH THE FIRST SHORTWAVE ALONG WITH EITHER A WEAK SYNOPTIC FRONTAL BOUNDARY OR OUTFLOW FROM THE CONVECTION OVER IA MAY SPARK SOME DIURNALLY DRIVEN CONVECTION TODAY...BUT COVERAGE IS EXPECTED TO BE FAIRLY LIMITED. WEAK VERTICAL SHEAR AND DRY LOW LEVELS WILL FAVOR PULSE TYPE CONVECTION ORGANIZED NEAR LOW LEVEL BOUNDARIES/CONVERGENCE WITH A LOCALIZED DAMAGING TSTM WIND/DOWNBURST THREAT. HAVE BUMPED TEMPERATURES A LITTLE FOR TODAY GIVEN THE POTENTIAL FOR BETTER SFC HEATING. THE SECOND SHORTWAVE WILL MOVE INTO THE MID MS VLY BY EARLY AFTERNOON THURSDAY. A STRONGER SFC CONVERGENCE/FRONT WILL MOVE SOUTHEAST INTO THE REGION. STRONGER CONVERGENCE NEAR THE FRONT MAY SUPPORT CONVECTION THU AFTERNOON PRIMARILY OVER EASTERN SECTIONS OF THE MO OZARKS INTO SOUTHEAST MO. GIVEN FAIRLY LOW PROGGED MOISTURE/PRECIPITABLE WATER (PWATS) WITH A DEEP WESTERLY FLOW THROUGHOUT THE LOWER TROPOSPHERE...NOT REALLY VERY IMPRESSED BY RAIN CHANCES...BUT WILL MAINTAIN SOME LOW POPS OVER OUR EASTERN COUNTIES. IF CONVECTION CAN GET GOING...THERE WOULD AGAIN BE A RISK FOR STRONG/SEVERE STORMS WITH A BIT STRONGER VERTICAL SHEAR/FLOW ALOFT. MUCH COOLER...BUT STILL DRY WEATHER IS EXPECTED FRI-SAT AS HIGH PRESSURE BUILDS INTO MIDWEST BEHIND YET ANOTHER SHORTWAVE THAT MOVES INTO THE GREAT LAKES REGION. SOME GUSTINESS TO THE NORTHEAST WINDS SOUTH OF THE CANADIAN SFC HIGH FRI WILL LEAD TO AN ELEVATED FIRE DANGER. IN FACT...WITH ONLY SPOTTY AND OR SHORT LIVED RAIN EXPECTED...DRY VEGETATION WILL KEEP THE FIRE DANGER HIGH FOR THE FORESEEABLE FUTURE EVEN WITH ONLY LIGHT-MODERATE WINDS. WITH SCATTERED CONVECTION OVER THE NEXT COUPLE OF DAYS...SOME LIGHTNING SPARKED FIRES ARE POSSIBLE AS WE HAVE RECENTLY SEEN OVER THE PAST WEEKS. RAIN CHANCES MAY INCREASE EARLY NEXT WEEK. THE WESTERN CONUS UPPER RIDGE WEAKENS ALLOWING A SHORTWAVE TO MOVE THROUGH THE PLAINS AND MID MS VLY SUNDAY-MON AND WILL MAINTAIN POPS FOR THIS PERIOD. DSA && .AVIATION... FOR THE 18Z TAFS...UPPER LEVEL SHORTWAVE MOVING IN FROM THE NORTHWEST ALONG WITH A SURFACE BOUNDARY WILL INTERACT WITH INCREASING AFTERNOON INSTABILITY FOR SCATTERED THUNDERSTORMS. WILL THROW IN VCTS AND CB IN THE TAFS FROM MID AFTERNOON THROUGH THE EVENING TO ACCOUNT FOR THIS. FRONT PUSHES THROUGH ON THURSDAY MORNING WITH A SHIFT OF THE SURFACE WIND TO THE NORTHWEST. LINDENBERG && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1258 PM CDT WED AUG 8 2012 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091800- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1258 PM CDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. ELEVATED FIRE WEATHER RISK. DISCUSSION... SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT OVER THE OUTLOOK AREA. SCATTERED STRONG TO SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING WITH STRAIGHT LINE DOWNBURST WINDS AND ONE INCH HAIL POSSIBLE. THE GREATEST THREAT AREAS FOR STRONG TO SEVERE STORMS WILL BE MAINLY ALONG AND WEST OF HIGHWAY 65 ACROSS WESTERN MISSOURI AND SOUTHEAST KANSAS. STORM DEVELOPMENT SHOULD WILL OCCUR LATE THIS AFTERNOON INTO THE EVENING HOURS. TEMPERATURES WILL ONCE AGAIN REACH WELL UP INTO THE 90S TO NEAR 100 DEGREES TODAY. THE HOTTEST TEMPERATURES WILL BE OVER SOUTHEAST KANSAS AND WESTERN MISSOURI. DRY VEGETATION FROM DROUGHT CONDITIONS ALONG WITH LOW AFTERNOON AND EARLY EVENING HUMIDITY WILL LEAD TO AN ELEVATED RISK FOR WILDFIRES. LIGHTNING AND WINDS FROM THUNDERSTORMS MAY ALSO SPARK GRASS AND BRUSH FIRES WHERE HEAVIER RAIN DOES NOT OCCUR. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A COLD FRONT MAY BRING ADDITIONAL ISOLATED STRONG TO SEVERE THUNDERSTORMS TO EASTERN SECTIONS OF THE MISSOURI OZARKS ON THURSDAY. ADDITIONAL SCATTERED THUNDERSTORMS MAY BE POSSIBLE LATE IN THE WEEKEND INTO EARLY NEXT WEEK BUT SEVERE STORMS ARE NOT EXPECTED. AN ELEVATED RISK FOR WILDFIRES WILL CONTINUE. ON FRIDAY...MODERATELY GUSTY NORTH TO NORTHEAST WINDS ARE EXPECTED WITH LOW DAYTIME HUMIDITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT SIX HOURS FOR ALONG AND WEST OF HIGHWAY 65 . && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GRIFFIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
229 PM CDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM HAIL AURORA 36.97N 93.72W
08/08/2012 E0.50 INCH LAWRENCE MO PUBLIC
DIME SIZED HAIL REPORTED BY SPOTTERS
&&
MGRIFFINThe Springfield radar (KSGF), 48 km away, was scanning. The volume nearest the first event began at 19:37 UTC.
8 hail, 7 thunderstorm wind. Local standard time, as filed.
A tree was blown down blocking Highway 248 near Wheelerville.
A local media station relayed a viewer report of hail up to the size of quarters.
Large tree limbs were blown down.
Several trees and large branches were knocked down across the city.
Several power lines were blown down.
A power line and large tree banches were blown down near downtown Branson.
Four trees were blown down and five homes had minor roof damage.
Wind gusts up to 45 mph were also reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389883, 389871, 389879, 389872, 389880, 389882, 389888, 389873, 389881, 389874, 389875, 389876, 389889, 389877, 389878.